Alert archive / Massachusetts / High Wind Watches in 2005

High Wind Watch 5, NWS Boston/Norton, MA

December 8, 2005Barnstable County, Dukes County, Nantucket County, Massachusetts

NWS Boston/Norton, MA issued this high wind watch at Dec 8, 2005, 3:51 PM EST for Barnstable County, Dukes County, Nantucket County, Massachusetts. It took effect at Dec 9, 2005, 4:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 8, 2005, 3:51 PM EST (20:51 UTC)
In effect from
Dec 9, 2005, 4:00 PM EST
Expired
Dec 9, 2005, 3:34 AM EST
In force
Issued by
NWS Boston/Norton, MA

Counties Barnstable County, MA, Dukes County, MA, Nantucket County, MA

The radar

The Boston radar (KBOX), 88 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 8.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2005-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2005-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KBOX 082051
NPWBOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
351 PM EST THU DEC 8 2005

...STRONG WINDS EXPECTED DURING FRIDAY AFTERNOON AND EVENING ALONG
SOUTHEAST COASTAL NEW ENGLAND...

.LOW PRESSURE IS EXPECTED TO INTENSIFY AS IT TRACKS UP THE MID
ATLANTIC COAST FRIDAY. EAST TO SOUTHEAST WINDS AROUND 10 MPH ARE
EXPECTED DURING THE MORNING. HOWEVER DURING FRIDAY AFTERNOON AS THE
LOW STRENGTHENS AND TRACKS NEAR THE AREA...WINDS ARE FORECAST TO
INTENSIFY...AND SHIFT TO THE NORTHWEST.

STRONG WINDS ARE EXPECTED DURING FRIDAY AFTERNOON AND EVENING ALONG
SOUTH COASTAL MASSACHUSETTS...CAPE COD AND THE ISLANDS...AND COASTAL
RHODE ISLAND INCLUDING BLOCK ISLAND. 

MAZ020-021-RIZ006>008-090500-
/O.NEW.KBOX.WI.Y.0018.051209T2100Z-051210T0600Z/
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
INCLUDING THE CITIES OF...FALL RIVER...NEW BEDFORD...
MATTAPOISETT...NARRAGANSETT...WESTERLY...NEWPORT...BLOCK ISLAND
351 PM EST THU DEC 8 2005

...WIND ADVISORY IN EFFECT FROM 4 PM FRIDAY TO 1 AM EST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 4 PM FRIDAY TO 1 AM EST
SATURDAY. 

DURING LATE FRIDAY AFTERNOON AND FRIDAY EVENING SUSTAINED NORTHWEST 
WINDS OF 25 TO 35 MPH ARE EXPECTED...WITH A FEW GUSTS TO 50 MPH.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS
THIS STRONG ARE CAPABLE OF DOWNING SMALL TREE LIMBS AND
BRANCHES...POSSIBLY CAUSING ISOLATED POWER OUTAGES.  DRIVING CAN
ALSO BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

$$

MAZ022>024-090500-
/O.NEW.KBOX.HW.A.0005.051209T2100Z-051210T0600Z/
BARNSTABLE MA-DUKES MA-NANTUCKET MA-
INCLUDING THE CITIES OF...CHATHAM...FALMOUTH...PROVINCETOWN...
VINEYARD HAVEN...NANTUCKET
351 PM EST THU DEC 8 2005

...HIGH WIND WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE
FRIDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE
FRIDAY NIGHT. 

DURING LATE FRIDAY AFTERNOON AND FRIDAY EVENING STRONG NORTHWEST
WINDS ARE FORECAST. SUSTAINED WINDS OF 35 TO 45 MPH ARE EXPECTED AT
TIMES...WITH A FEW GUSTS TO 60 MPH. 

A HIGH WIND WATCH MEANS THE POTENTIAL EXISTS FOR STRONG DAMAGING
WINDS TO DEVELOP IN THE MENTIONED AREAS.  THESE STRONG WINDS ARE
CAPABLE OF DOWNING TREES AND POWER LINES AS WELL AS CAUSING
PROPERTY DAMAGE.  IF A HIGH WIND WARNING IS ISSUED...STAY INSIDE
AND AWAY FROM WINDOWS.

$$

NMB
2 follow-up statements
000 
WWUS71 KBOX 090105
NPWBOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
805 PM EST THU DEC 8 2005

...STRONG WINDS EXPECTED DURING FRIDAY AFTERNOON AND EVENING
ALONG SOUTHEAST COASTAL NEW ENGLAND...

.LOW PRESSURE IS EXPECTED TO INTENSIFY AS IT TRACKS UP THE MID
ATLANTIC COAST FRIDAY. EAST TO SOUTHEAST WINDS AROUND 10 MPH ARE
EXPECTED DURING THE MORNING. HOWEVER DURING FRIDAY AFTERNOON AS
THE LOW STRENGTHENS AND TRACKS NEAR THE AREA...WINDS ARE FORECAST
TO INTENSIFY...AND SHIFT TO THE NORTHWEST.

STRONG WINDS ARE EXPECTED DURING FRIDAY AFTERNOON AND EVENING
ALONG SOUTH COASTAL MASSACHUSETTS...CAPE COD AND THE ISLANDS...
AND COASTAL RHODE ISLAND INCLUDING BLOCK ISLAND.

MAZ020-021-RIZ006>008-090915-
/O.CON.KBOX.WI.Y.0018.051209T2100Z-051210T0600Z/
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
INCLUDING THE CITIES OF...FALL RIVER...NEW BEDFORD...
MATTAPOISETT...NARRAGANSETT...WESTERLY...NEWPORT...BLOCK ISLAND
805 PM EST THU DEC 8 2005

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM FRIDAY TO 1 AM EST
SATURDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 4 PM FRIDAY TO 1 AM EST
SATURDAY. 

DURING LATE FRIDAY AFTERNOON AND FRIDAY EVENING SUSTAINED
NORTHWEST WINDS OF 25 TO 35 MPH ARE EXPECTED...WITH A FEW GUSTS
TO 50 MPH.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS
THIS STRONG ARE CAPABLE OF DOWNING SMALL TREE LIMBS AND
BRANCHES...POSSIBLY CAUSING ISOLATED POWER OUTAGES.  DRIVING CAN
ALSO BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

$$

MAZ022>024-090915-
/O.CON.KBOX.HW.A.0005.051209T2100Z-051210T0600Z/
BARNSTABLE MA-DUKES MA-NANTUCKET MA-
INCLUDING THE CITIES OF...CHATHAM...FALMOUTH...PROVINCETOWN...
VINEYARD HAVEN...NANTUCKET
805 PM EST THU DEC 8 2005

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH LATE FRIDAY NIGHT...

A HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH
LATE FRIDAY NIGHT. 

DURING LATE FRIDAY AFTERNOON AND FRIDAY EVENING STRONG NORTHWEST
WINDS ARE FORECAST. SUSTAINED WINDS OF 35 TO 45 MPH ARE EXPECTED
AT TIMES...WITH A FEW GUSTS TO 60 MPH.

A HIGH WIND WATCH MEANS THE POTENTIAL EXISTS FOR STRONG DAMAGING
WINDS TO DEVELOP IN THE MENTIONED AREAS.  THESE STRONG WINDS ARE
CAPABLE OF DOWNING TREES AND POWER LINES AS WELL AS CAUSING
PROPERTY DAMAGE.  IF A HIGH WIND WARNING IS ISSUED...STAY INSIDE
AND AWAY FROM WINDOWS.

$$

NMB/EVT
000 
WWUS71 KBOX 090834
NPWBOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
334 AM EST FRI DEC 9 2005

...STRONG AND POSSIBLY DAMAGING WINDS EXPECTED LATE THIS AFTERNOON
AND EVENING IN SOUTHEAST NEW ENGLAND...

.LOW PRESSURE FORMING NEAR THE VIRGINIA COAST WILL INTENSIFY RAPIDLY
AS IT TRACKS NORTHEAST...AND PASSES ABOUT 75 MILES SOUTH OF NANTUCKET
THIS AFTERNOON. IT IS EXPECTED TO BRING RAPIDLY INCREASING NORTHWEST
WINDS TO COASTAL LOCATIONS LATE THIS AFTERNOON...ESPECIALLY ON CAPE
COD AND THE ISLANDS WHERE DAMAGING WINDS ARE POSSIBLE. 

MAZ022>024-091645-
/O.UPG.KBOX.HW.A.0005.051209T2100Z-051210T0600Z/
/O.NEW.KBOX.HW.W.0004.051209T2100Z-051210T0600Z/
BARNSTABLE MA-DUKES MA-NANTUCKET MA-
INCLUDING THE CITIES OF...CHATHAM...FALMOUTH...PROVINCETOWN...
VINEYARD HAVEN...NANTUCKET
334 AM EST FRI DEC 9 2005

...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 AM
EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 AM EST
SATURDAY. THIS REPLACES THE HIGH WIND WATCH WHICH WAS IN EFFECT.

WINDS WILL SHIFT TO NORTHWEST LATE THIS AFTERNOON AND RAPIDLY
INCREASE TO BETWEEN 35 AND 45 MPH...WITH GUSTS AS HIGH AS 60 MPH.
THESE HIGH WINDS WILL LAST INTO THIS EVENING...BEFORE DIMINISHING
AFTER MIDNIGHT.

WINDS OF THIS MAGNITUDE ARE CAPABLE OF DAMAGING TREES AND POWER
LINES...AS WELL AS CAUSING PROPERTY DAMAGE. POWER OUTAGES ARE
LIKELY. TAKE ACTION NOW TO SECURE ANY LOOSE OUTDOOR OBJECTS.

$$

MAZ020-021-RIZ006>008-091645-
/O.CON.KBOX.WI.Y.0018.051209T2100Z-051210T0600Z/
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
INCLUDING THE CITIES OF...FALL RIVER...NEW BEDFORD...
MATTAPOISETT...NARRAGANSETT...WESTERLY...NEWPORT...BLOCK ISLAND
334 AM EST FRI DEC 9 2005

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO
1 AM EST SATURDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO
1 AM EST SATURDAY. 

WINDS WILL SHIFT TO NORTHWEST LATE THIS AFTERNOON AND INCREASE TO
BETWEEN 25 AND 35 MPH...WITH GUSTS AS HIGH AS 50 MPH. THESE STRONG
WINDS WILL LAST INTO THIS EVENING...BEFORE DIMINISHING AFTER
MIDNIGHT. 

WINDS THIS STRONG ARE CAPABLE OF DOWNING SMALL TREE LIMBS AND
BRANCHES...POSSIBLY CAUSING ISOLATED POWER OUTAGES. DRIVING CAN ALSO
BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

$$

JWD

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this high wind watch went out at Dec 8, 12:45 PM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Dec 8, 12:45 PM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
1245 PM EST THU DEC 8 2005

.SHORT TERM (REST OF TODAY)...
LOWERED TEMPS DOWN ABOUT ONE CATEGORY...2 TO 3 DEGREES...FOR DAYTIME
HIGHS.  OTHERWISE REST OF FORECAST ON TRACK.

&&

.MARINE...
HAVE LOWERED GALE WARNINGS TO SMALL CRAFT ADVISORIES FROM
PROVINCETOWN TO MONTAUK...AND KEPT LEFTOVER SMALL CRAFT GOING TO THE
MERRIMACK RIVER THROUGH 3 PM.  WINDS JUST EAST OF THE WATERS
CONTINUE TO GUST TO 25-30 KT WITH LEFTOVER COLD AIR ADVECTION.
ALSO...BUOYS STILL HAVE SEAS AT 5-6 FEET.  FEEL THAT WINDS AND SEAS
WILL FALL TO BELOW SMALL CRAFT CRITERIA BY MID AFTERNOON.  DROPPED
THE SMALL CRAFT ON REMAINING WATERS.

&&

.PREVIOUS DISCUSSION...
(ISSUED 551 AM EST THU DEC 8 2005)

SHORT TERM (REST OF TODAY THROUGH FRIDAY)...
06Z MODEL TRENDS...

NAM STILL INSISTS ON A MUCH MORE NORTHERLY LOW TRACK...06Z RUN TAKES
IT THROUGH SOUTHERN NEW ENGLAND.

GFS IS A BIT SLOWER AND A LITTLE FARTHER N THAN 00Z RUN. ITS LOW
POSITION 18Z FRI FITS IN VERY WELL WITH 00Z GFS ENSEMBLE MEAN...BUT
AT 00Z SAT IT IS ON THE WESTERN SIDE OF THE ENSEMBLE MEMBERS. PUTTING
MORE WEIGHT ON THE ENSEMBLE MEAN WOULD SUGGEST A TRACK OVER OR JUST
OUTSIDE THE 40/70 BENCHMARK....MUCH LIKE THIS MORNINGS FORECAST IS
BASED UPON.

CROSS SECTIONS STILL SHOW ENOUGH LOW LEVEL WARMING TO FORCE A CHANGE
TO RAIN FROM NEWPORT RI TO PLYMOUTH MA...AND POSSIBLY AS FAR N AS
BOSTON. N SHORE SHOULD REMAIN ALL SNOW...PROBABLY ON CAPE ANN AS
WELL. I-95 BETWEEN PROVIDENCE AND BOSTON STILL LOOKS LIKE A TOSS UP
BUT WE ARE STARTING TO LEAN MORE TOWARD A RAIN/SNOW MIX AT MOST WITH
WET SNOW (LOW SNOW TO WATER RATIO) THE MOST LIKELY SCENARIO.

SNOWFALL TOTALS STILL LOOK REASONABLE BASED UPON EARLIER CONCERNS
OUTLINED BELOW.

JWD

PREVIOUS DISCUSSION...
(ISSUED 440 AM EST THU DEC 8 2005)

.WINTER STORM WATCHES ARE BEING EXPANDED FARTHER INLAND...

SHORT TERM (TODAY THROUGH FRIDAY)...
QUIET WEATHER TODAY AS HIGH PRESSURE QUICKLY BUILDS ACROSS NEW
ENGLAND.

WHILE WE STILL HAVE A GOOD AMOUNT OF VARIABILITY IN MODEL SOLUTIONS
WITH ESSENTIALLY THE SAME 3 CAMPS WEVE HAD OVER THE PAST COUPLE OF
DAYS WITH RESPECT TO SURFACE LOW TRACK...WE ARE GAINING CONFIDENCE
ON HEAVY SNOW FOR THE INTERIOR...ALTHOUGH THIS CONTINUES TO LOOK
LIKE A LOWER-END WINTER STORM EVENT AND NOT A BLOCKBUSTER.

00Z NAM CONTINUES TO BE THE FARTHEST N WITH ITS LOW TRACK WHICH IS
STILL TIED TO HOW MODEL HANDLES HUDSON BAY VORTEX. 12Z/7 ECMWF AND
18Z/7 ENSEMBLE MEAN CONTINUE TO FAVOR A TRACK FARTHER OUTSIDE 40/70
BENCHMARK...WHILE 00Z GFS WHICH HAS BEEN OUR MODEL OF CHOICE HAS
TRENDED A LITTLE FARTHER N WITH ITS TRACK AND IS NOW JUST INSIDE
BENCHMARK. WHILE WE THINK GFS STILL REPRESENTS THE MOST LIKELY
SOLUTION...WE THINK IT MAY BE A LITTLE TOO FAR N WHEN COMPARED WITH
ITS ENSEMBLE MEMBERS AS IT IS ON THE NORTHERN EDGE OF THE MEAN.
THEREFORE WE ARE GOING TO TREND FORECAST TOWARD 00Z GFS AND HAVE A
SLIGHTLY WARMER SOLUTION...BUT NOT QUITE AS MUCH AS MODEL
INDICATES.

THIS MEANS WE WILL SHOW MORE OF A CHANGE TO RAIN ALONG COASTAL PLAIN
AND SHIFT HEAVY SNOW AXIS FARTHER INLAND...AND AS A RESULT WE WILL
EXPAND THE WINTER STORM WATCH TO INCLUDE NORTHWEST RI...WESTERN...
CENTRAL AND NORTHEAST MA AS WELL AS SW NH. SINCE SNOW IS NOT EXPECTED
TO BEGIN UNTIL EARLY FRI MORNING...WE STILL HAVE TIME TO MAINTAIN
WATCHES AND NOT COVERT TO WARNINGS/ADVISORIES JUST YET.

NORMALLY WITH A TRACK NEAR OR JUST OUTSIDE THE BENCHMARK WE WOULD
EXPECT THE HEAVIEST PRECIPITATION TO AFFECT I-95 CORRIDOR. HOWEVER IN
THIS CASE JUST ABOUT ALL THE LIFT IS DUE TO INTENSE MID LEVEL
FRONTOGENESIS WITH ADDITIONAL CONTRIBUTION FROM 500 MB SHORT WAVE.
EFFECTS OF SURFACE LOW ARE ACTUALLY FAIRLY COMPACT AND TIED CLOSER TO
LOW CENTER ITSELF.

A CHANGE TO RAIN APPEARS LIKELY FROM NEWPORT RI TO PLYMOUTH MA TO
CAPE COD AND ISLANDS...AND PROBABLY ALONG IMMEDIATE E MA COAST AS FAR
N AS BOSTON FOR A TIME AROUND MIDDAY FRI. I-95 CORRIDOR IS NOT AS
CLEAR CUT...IT MAY MIX WITH RAIN OR PERHAPS EVEN CHANGEOVER
BRIEFLY...OR IT COULD REMAIN A WET SNOW WITH LOW SNOW TO WATER
RATIOS WHICH WOULD KEEP AMOUNTS DOWN.

FARTHER INLAND...WE ARE A MORE CONFIDENT ON STAYING ALL SNOW WITH
MAX DENDRITIC SNOW GROWTH ZONE RUNNING FROM HARTFORD TO WORCESTER AND
LAWRENCE INTO SOUTHERN NH. THIS IS A POTENT SYSTEM AND WILL BRING
DECENT SNOWFALL RATES (1-2/HR) FROM FRI MORNING INTO AFTERNOON...AS
A RESULT OF STRONG FRONTOGENESIS THROUGH A DEEP MOIST LAYER. CROSS
SECTIONS ALSO SHOW A STRONG POTENTIAL FOR SLANTWISE CONVECTION...SO
THUNDER IS ALSO A DISTINCT POSSIBILITY WITH THIS SYSTEM.

THERE ARE STILL SOME FACTORS AGAINST A BLOCKBUSTER-TYPE EVENT. FIRST
IS SPEED OF SYSTEM AS MUCH OF SNOW SHOULD FALL IN A 6 TO 8 HOUR
PERIOD. MODELS (INCLUDING GFS) ALSO APPEAR TO BE OVERDOING
QPF...ESPECIALLY WITH SOME EVIDENCE OF A MID LEVEL DRY SLOT WORKING
IN FRI AFTERNOON. NO DOUBT THIS SYSTEM HAS THE POTENTIAL TO BE HARD
HITTING...BUT IT IS JUST TOO PROGRESSIVE TO BRING EXCESSIVE SNOWFALL
AMOUNTS. OF COURSE THAT DOES NOT INCLUDE MESOSCALE BANDING EFFECTS
WHICH COULD ENHANCE AMOUNTS LOCALLY.

MODELS ALSO CONTINUE TO DIFFER ON HOW FAST THIS SYSTEM WILL BOMB OUT.
INTERESTINGLY ENOUGH...GFS CONTINUES TO DO THIS FASTER THAN UKMET OR
ECMWF AND SHOWS WRAPAROUND SNOWS AFFECTING COASTAL ZONES LATE FRI...
BUT EVEN IF IT VERIFIES IT SHOULD KEEP AMOUNTS WELL BELOW WARNING
CRITERIA.

UPSHOT OF ALL THIS IS THAT WE EXPECT A LOWER-END WARNING EVENT ACROSS
INTERIOR ZONES WITH 4-8 TOTALS MOST LIKELY AT THIS TIME. OUTSIDE OF
THE WATCH AREA...WE DO THINK MOST LOCATIONS WILL END UP IN ADVISORY
CRITERIA WITH AMOUNTS OF 3-6 NEAR I-95 INCLUDING
BOSTON/PROVIDENCE...AND 2-4 DOWN TO CAPE COD CANAL (MOST OF THAT ON
FRONT END OF SYSTEM). CAPE COD AND ISLANDS SHOULD END UP WITH AN
INCH OR LESS...BUT COULD GET AS MUCH AS 1-3 ON BACK END SHOULD
STORM DEEPEN CLOSE BY.

LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
WINDY CONDITIONS EARLY FRIDAY NIGHT IN THE WAKE OF THE DEPARTING
STORM...THEN HIGH PRESSURE OVER THE NATIONS EAST FOLLOWS FOR
SATURDAY. THE HIGH MOVES OFFSHORE WITH CYCLONIC FLOW TO FOLLOW AND
PREVAIL THROUGH MONDAY NIGHT.  SERIES OF SHORTWAVES MOVE OVERHEAD
SUNDAY THROUGH EARLY TUESDAY COMBINED WITH A CLUSTER OF DISORGANIZED
LOW PRESSURE FIELDS AT THE SURFACE SHOULD GIVE OVERALL BENIGN
WEATHER OVER THE REGION WITH ONLY A SLIGHT CHANCE FOR PCPN...BUT
CHANCE OVER OUTER WATERS AND CAPE AND ISLANDS DUE TO CAA VIA
WEST/SOUTHWEST WINDS GENERATING INSTABILITY CLOUDS/SHOWERS. HIGH
PRESSURE THROUGH THE COLUMN FOLLOWS FOR TUESDAY THROUGH WEDNESDAY.
NEXT SYSTEM ARRIVES THURSDAY FROM THE GREAT LAKES WITH POTENTIAL
INTERACTION WITH MID ATLANTIC COASTAL DEVELOPMENT.

TEMPERATURES THROUGH EXTENDED WILL BE A FEW DEGREES BELOW NORMAL
BOTH DURING THE DAY AND AT NIGHT.

AVIATION...
VFR TODAY AND MOST OF TONIGHT...BUT WE EXPECT SNOW TO REACH CT VALLEY
TERMINALS JUST PRIOR TO 12Z FRI WHICH WILL LOWER CONDITIONS TO MVFR
OR PERHAPS EVEN IFR. WIDESPREAD IFR CONDITIONS FORECAST FRI...WITH
CONDITIONS PROBABLY IMPROVING TO MVFR AT COASTAL TERMINALS BY
AFTERNOON AS SNOW CHANGES TO RAIN. KBOS AND KPVD ARE THE WILD CARDS
WITH RESPECT TO CHANGING OVER...BUT WE THINK KBOS WILL DO SO FOR A
TIME AROUND MIDDAY DUE TO ONSHORE FLOW...BEFORE GOING BACK TO SNOW
LATER IN THE AFTERNOON. KPVD WILL BE TOUGHER TO CHANGEOVER DUE TO
MORE OF A NE WIND...BUT MAY DO SO AS WELL FOR A BRIEF TIME MIDDAY
FRI.

MARINE...
GALE WARNINGS REMAIN POSTED FOR OUTER WATERS THIS MORNING FOR
LEFTOVER GUSTS IN STRONG COLD ADVECTION...WITH SMALL CRAFT ADVISORIES
ELSEWHERE EXCEPT BOSTON HARBOR AND NARRAGANSETT BAY. WINDS AND SEAS
WILL SUBSIDE QUICKLY THIS AFTERNOON WITH LIGHT WINDS EXPECTED INTO
EARLY FRI.

COASTAL STORM IS FORECAST TO TRACK OVER OR JUST OUTSIDE 40/70
BENCHMARK FRI...WHICH WOULD BRING STRONGEST WINDS TO WATERS E AND S
OF CAPE COD. LOW WILL DEEPEN RAPIDLY ONCE IT PASSES CAPE COD...
PERHAPS NOT QUITE AS FAST AS GFS INDICATES...BUT CLOSE ENOUGH THAT WE
WILL INCLUDE GALE WARNINGS FOR ALL WATERS FRI EXCEPT BOSTON HARBOR
AND NARRAGANSETT BAY WHERE SMALL CRAFT ADVISORIES WILL BE HEADLINED.
WE CAPPED GUSTS AT 40 KT GIVEN SOME UNCERTAINTY IN ULTIMATE TRACK AND
STRENGTH OF LOW...BUT WE COULD EASILY REACH STORM FORCE ON OUTER
WATERS SHOULD IT DEEPEN FASTER.

WINDS AND SEAS SHOULD SUBSIDE QUICKLY LATER FRI NIGHT AND SAT AS HIGH
PRESSURE BUILDS IN.

LONGER TERM...AFTER NORTHWEST GALES FRIDAY NIGHT IN WAKE OF
STORM...A WEST TO SOUTHWEST WIND WILL FOLLOW THROUGH MONDAY. NEAR
SMALL CRAFT ADVISORY CONDITIONS WILL BE LIKELY THROUGH THIS PERIOD
ESPECIALLY ALONG THE SOUTH COAST.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WATCH FOR CTZ002>004 FROM 4 AM FRIDAY TO 4 PM
     FRIDAY.
MA...WINTER STORM WATCH FOR MAZ002>004-008>012 FROM 4 AM FRIDAY TO
     4 PM FRIDAY.
  ...WINTER STORM WATCH FOR MAZ005>007-026 FROM 7 AM FRIDAY TO 5 PM
     FRIDAY.
NH...WINTER STORM WATCH FOR NHZ011 FROM 4 AM FRIDAY TO 4 PM FRIDAY.
  ...WINTER STORM WATCH FOR NHZ012-015 FROM 7 AM FRIDAY TO 5 PM
     FRIDAY.
RI...WINTER STORM WATCH FOR RIZ001-003 FROM 4 AM FRIDAY TO 4 PM
     FRIDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ230-236 FROM 1 PM FRIDAY TO 1
     AM SATURDAY.
  ...GALE WARNING FOR ANZ231>235-237-250-254-255 FROM 1 PM FRIDAY
     TO 1 AM SATURDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ250-254-255 UNTIL 3 PM THURSDAY.
&&

SHORT TERM...EVT/WAS
MARINE...EVT
Hazardous weather outlook, Dec 8, 5:15 AM EST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
515 AM EST THU DEC 8 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-091015-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
515 AM EST THU DEC 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST CONNECTICUT...
ALL OF MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE...AND ALL OF RHODE OF ISLAND.

.DAY ONE...TODAY AND TONIGHT
GALES ARE POSTED OVER OUTER WATERS SOUTHEAST OF NANTUCKET THROUGH
NOON TODAY DUE TO STRONG NORTHWEST WINDS WITH GUSTS TO 35 KNOTS.

A WINTER STORM WATCH HAS BEEN HOISTED FOR MUCH OF SOUTHERN
NEW ENGLAND BEGINNING LATE TONIGHT FOR NORTHEAST CONNECTICUT THEN
EXPANDING NORTH AFTER SUNRISE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE WINTER STORM WATCH FOR NORTHEAST CONNECTICUT HAS BEEN EXPANDED
IN COVERAGE TO INCLUDE NORTHWEST RHODE ISLAND...WESTERN...CENTRAL...
AND NORTHEAST MASSACHUSETTS...AND SOUTHWEST NEW HAMPSHIRE. THE WATCH
IS IN EFFECT THROUGH FRIDAY AFTERNOON.

SNOW WILL DEVELOP OVER THE WATCH AREA STARTING LATE TONIGHT IN
CONNECTICUT THEN SPREADING NORTH THROUGH THE MORNING HOURS.
SNOWFALL TOTALS OF 4 TO 8 INCHES ARE EXPECTED IN THE WATCH AREA
BEFORE TAPERING OFF LATER IN THE DAY.  LESSER AMOUNTS ARE EXPECTED
ACROSS THE REMAINDER OF RHODE ISLAND AND SOUTHEAST MASSACHUSETTS...TO
INCLUDE THE GREATER BOSTON AREA...DUE TO A MIX OR CHANGE TO RAIN IN
THE AFTERNOON.

STRONG WINDS WILL FOLLOW FRIDAY NIGHT...ESPECIALLY OVER THE WATERS
WHERE GALES WILL BE LIKELY.

PLEASE REFER TO WATCH STATEMENT FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER AND SKYWARN ACTIVATION IS NOT EXPECTED TODAY...HOWEVER
ACTIVATION IS EXPECTED EARLY FRIDAY THROUGH THE LATE AFTERNOON
HOURS FOR REPORTS OF SNOWFALL REACHING OR EXCEEDING 2 INCHES...AND
FOR SNOWFALL RATES OF 1 TO 2 INCHES IN AN HOUR.

KAB

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 8:27 PM ESTWind AdvisoryBOXBarnstable6 hr
Dec 8, 3:51 PM ESTWind AdvisoryBOXBristol, Essex, Norfolk, Plymouth, Suffolk30 hr
Dec 8, 4:28 PM ESTHeavy Snow WarningBOXFranklin, Hampden, Hampshire, Worcester24 hr
Dec 8, 4:28 PM ESTWinter Storm WarningBOXEssex, Middlesex, Norfolk25 hr
Dec 8, 4:28 PM ESTWinter Weather AdvisoryBOXBristol, Essex, Norfolk, Plymouth, Suffolk25 hr

Nearby

High Wind Watches in Massachusetts, 2005Every high wind watch in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.